Although commonly used, Propofol can have severe adverse effects. Propofol Infusion Syndrome (PRIS) can lead to significant morbidity and mortality in children.
What is Propofol?
Commonly referred to as “the milk of amnesia”, propofol is a drug used for induction and maintenance of general anaesthesia and for procedural sedation. Propofol is prepared in a lipid emulsion, giving it a characteristic milky white appearance, and due to its ability to dissolve in fats, it is rapidly redistributed in the body.
The rapid redistribution contributes to its quick onset and offset, leading to propofol being used in various settings. It is often used as a continuous infusion to maintain anaesthesia in the intensive care unit. People are still not entirely sure of how propofol works. It is thought that it achieves amnesia by inhibiting GABA receptors within the brain, making it harder for action potentials to fire.
What is Propofol Infusion Syndrome (PRIS)?
PRIS is a rare and potentially fatal complication of propofol use, which can cause metabolic acidosis and organ failure.
PRIS was thought to occur only in children following long-duration and high-dose propofol infusions. It is now defined as occurring in children and adult patients with propofol infusions of >48 hours duration and >5 mg/kg/hr.
There have also been reports of cases occurring in patients receiving short durations and low-dose propofol infusion. Mortality associated with PRIS has been estimated to be around 33% and becomes even higher if the diagnosis is delayed.
What are the clinical features of PRIS?
The clinical signs of PRIS can be divided into four main categories relative to the duration of propofol infusion or dose. These categories are dose-related, duration-related, cumulative dose-related, and idiosyncratic.
Dose-related PRIS signs occur because of high infusion rates regardless of duration, with children experiencing cardiac failure, metabolic acidosis, fever and hypotension.
On the other hand, duration-related PRIS signs tend to occur because of long duration regardless of dose, where children experience arrhythmias and other ECG changes (Brugada-like pattern, RBBB, arrhythmia, heart block).
Meanwhile, cumulative dose PRIS signs occur in children receiving both a high dose and long infusion duration, and children may experience rhabdomyolysis and hypertriglyceridemia.
Finally, idiosyncratic PRIS signs occur regardless of rate and infusion duration, with children who might experience acute kidney injury and signs of hepatomegaly. Of these signs, mortality in children is associated with hepatomegaly and fever; meanwhile, mortality in adults is associated with hyperkalaemia, traumatic brain injury, propofol infusion rates >5mg kg-1h-1 and ECG changes.
Why does PRIS occur?
The mechanism of PRIS is not completely understood; however, it is generally accepted that this involves the interference of propofol molecules and the disruption of energy production at a mitochondrial level. There are quite a few theories about how this occurs, which all involve different aspects of the electron transport chain or different stages in lipid metabolism. Disruption of these processes leads to reduced energy production, an increased reliance on anaerobic respiration, a lack of oxygen to the cells, and worsening metabolic acidosis.
How do we treat PRIS?
Treatment means stopping the propofol and providing supportive treatment. Supportive treatment is related to the toxic effects, including hemofiltration and ECMO for severe cases.
Seven-year-old Tahmeena was anaesthetised using Total Intravenous Anaesthesia (TIVA) using a Target Controlled Infusion (TCI) of propofol and a fixed rate infusion of remifentanil with muscle relaxant for a surgical procedure. Unfortunately, the procedure was prolonged and complicated, and she required subsequent admission to PICU.
After 48 hours in the PICU, she developed an increased lactate, metabolic acidosis, and renal failure. The nursing staff are also concerned that her urine output has reduced and that little urine she is producing is green in appearance.
Suspecting a diagnosis of PRIS, her propofol is stopped, and sedation is changed to an alternative agent. Due to worsening symptoms, she requires a brief period of renal replacement therapy. Following treatment, Tahmeena goes on to make a full recovery.
The evidence regarding PRIS comprises case reports, prospective studies, cohort studies, clinical trials and systematic reviews. An incidence of 1.1% of PRIS was found in one prospective study, looking at 1017 critically ill adult patients on propofol infusion. However, this may be an overdiagnosis, as there are few published reports of PRIS compared to the data presented in this prospective study.
A structured review of these case reports looked at 108 publications, discussing 168 paediatric and adult cases of PRIS. Using multiple linear regression models, they analysed the relationship between PRIS features and cumulative propofol dose. In adults, increasing the dose of propofol was associated with more PRIS features and damage to more organ systems. Increasing the cumulative dose of propofol was also associated with increased predicted mortality in adults; however, this was not the case for paediatric cases. They also found that overall mortality from PRIS was 48% in adults and 52% in children. Many of these case reports had incomplete data, so the mean infusion rate of propofol was not always calculated, and, in some case studies, the clinical features of PRIS were not clearly defined.
A systematic review examined 69 articles (mostly cohort studies and clinical trials) looking at the common adverse events (not just PRIS) following the use of propofol in children and neonates. They concluded that propofol is safe, particularly in short-term sedation, but should be used with caution outside of the operating room, given some of the potentially severe adverse events (including PRIS) seen.
Only one of these studies was undertaken in an intensive care setting, and it did not report any cases of PRIS. Although this seems contradictory, it is important to recognise that whilst a very useful anaesthetic and sedative agent, potentially serious adverse events can occur when using a propofol infusion to sedate a critically ill child. Consider using other agents where possible or using short-duration, low-dose infusions in environments monitored by doctors familiar with their use.
Bray RJ. Propofol infusion syndrome in children. Paediatric anaesthesia. 1998;8(6):491-9.
Folino, T.B. et al. (2023) ‘Propofol’, in StatPearls. Treasure Island (FL): StatPearls Publishing. Available at: http://www.ncbi.nlm.nih.gov/books/NBK430884/ (Accessed: 14 September 2023).
Filho EM, Riechelmann MB. Propofol use in newborns and children: is it safe? A systematic review. Jornal de pediatria. 2020;96(3):289-309.
Hemphill S, McMenamin L, Bellamy MC, Hopkins PM. Propofol infusion syndrome: a structured literature review and analysis of published case reports. British journal of anaesthesia. 2019;122(4):448-59.
Koriyama H, Duff JP, Guerra GG, Chan AW. Is propofol a friend or a foe of the pediatric intensivist? Description of propofol use in a PICU. Pediatric critical care medicine : a journal of the Society of Critical Care Medicine and the World Federation of Pediatric Intensive and Critical Care Societies. 2014;15(2):e66-71.
Krajcova A, Waldauf P, Andel M, Duska F. Propofol infusion syndrome: a structured review of experimental studies and 153 published case reports. Critical care (London, England). 2015;19:398.
Roberts, R.J. et al. (2009) ‘Incidence of propofol-related infusion syndrome in critically ill adults: a prospective, multicenter study’, Critical Care (London, England), 13(5), p. R169. Available at: https://doi.org/10.1186/cc8145.
Vanlander AV, Okun JG, de Jaeger A, Smet J, De Latter E, De Paepe B, et al. Possible Pathogenic Mechanism of Propofol Infusion Syndrome Involves Coenzyme Q. Anesthesiology. 2015;122(2):343-52.
Wolf A, Weir P, Segar P, Stone J, Shield J. Impaired fatty acid oxidation in propofol infusion syndrome. The Lancet. 2001;357(9256):606-7.
PICSTAR is a trainee-led research network open to all doctors, nurses and allied health trainees within Paediatric Intensive Care. We are the trainee arm of the Paediatric Critical Care Society – Study Group (PCCS-SG) and work with them on research, audit and service evaluation.
If you would like to join PICSTAR and get involved in projects, have ideas you would like to propose or get advice/mentorship via PCCS-SG, don’t hesitate to get in touch with us at firstname.lastname@example.org. See their website for more: https://pccsociety.uk/research/picstar/